Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

What are the side effects of narcotic pain medications ?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I am on Narcotic pain meds and notice I seem to have more PAC's.Is this normal
Posted Sun, 29 Apr 2012 in Medicines and Side Effects
Answered by Dr. Robert Galamaga 23 minutes later
Hello and thanks for the query.

Narcotics can certainly lead to more frequent PACs. This is not entirely uncommon. I recommend you maintain good hydration and diet while on narcotics as sometimes the sedative effect can blunt appetite and thirst.

Narcotics are of course temporary and I hope you are on a plan of a gradual taper of the frequency and dosage. Otherwise no worry for you at this time.

Thanks again for the query. If you have any additional concerns I would be happy to address them. I hope my answer has served to be helpful.


Dr. Galamaga
Above answer was peer-reviewed by
Follow-up: What are the side effects of narcotic pain medications ? 18 minutes later
Thanks for your answer. I am on these meds for chronic neck problems and mostly constant pain of some degree and have noticed the increase in PAC's.Cannot take Nsaids due to previous perferated ulcer.
Answered by Dr. Robert Galamaga 11 hours later
Hello and thanks for the followup.

I encourage you to find the lowest possible effective dose of the narcotics and consider other non-narcotic medicines to synergize pain relief such as neurontin or Lyrica.

I would recommend that for the time being you hydrate yourself well with something like Gatorade. I say this because sometimes a borderline level of potassium or magnesium can make PACs more prevalent and gatorade generally contains adequate supplemental quantities of these electrolytes.

At age 55 you have another 40-50 years on this earth and I want your quality of life to be maintained. Along these lines I urge you to remain as active as possible as well. If the PACs continue to be a problem or if you develop associated chest pains or dizziness I think you should see your PCP who may order an EKG and perhaps a 24 hour holter monitoring to document any rhythm disturbance.

I thank you again for submitting your query. I hope you will find my answer to be both helpful and informative. Should you have any additional followups I am available to address them.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor